Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I was diagnosed with osteoporosis in my hips in 2007. I am still peri-menopausal but have been taking medication since that time. My last bone density test showed osteoporosis is now in my spine. My physician doesn’t think it is necessary to change my treatment.

I started on Fosamax, but after 4 months I started having side effects, so I was switched to Actonel. I am not due for another year for a bone density. I don’t like to eat dairy foods, but I eat a yogurt every day. I take 500mg of calcium with 200iu D3 3 times a day.

Without seeing the results of your bone density, it is hard to say if you need a different kind of medication. Your doctor should be following with updated bone density scans every 2-3 years if you were diagnosed with osteoporosis and every 2-5 years if you were diagnosed with osteopenia. You may also want to advocate for your doctor to check your urine calcium levels, which if high, would make a difference in your treatment options.

You are right however in that you should aim for 1200 mg of calcium every day and you need to increase your vitamin D to 2,000 units per day. You also need weight bearing exercise. You may want to have your doctor check your 25-OH vitamin D levels, as low vitamin D can lead to malabsorption of calcium and cause further weakening of your bones.

In general, women who are menopausal with low bone density are offered hormone therapy as opposed to a bisphosphonate like alendronate (Fosamax) or risedronate (Actonel).

Use our calcium calculator to see if you are getting adequate levels of calcium.

All My Best,
Nurse Mary

January 8, 2015 at 4:00pm

Share this article

 

Go back to the question archive